Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS Wichita, KS

June 11, 1997Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 1997, 10:29 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 10:29 PM CDT (03:29 UTC)
Expired
Jun 11, 1997, 11:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:17 PM CDTHail 0.75Russell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 9:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3005 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 120331 RRA
SVRICT
KSC105-167-120430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT WED JUN 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  LINCOLN COUNTY - CENTRAL KANSAS
  RUSSELL COUNTY - CENTRAL KANSAS

* UNTIL 1130 PM CDT
 
* SOME TOWNS AFFECTED
    LURAY
    BARNARD
    LINCOLN
    RUSSELL

* AT 1028 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM LURAY OR 15 MILES NORTH OF RUSSELL TO BARNARD OR 15
MILES NORTHEAST OF LINCOLN MOVING SOUTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL AROUND AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OVR NO ADVANCED
WARNING.

RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:46 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 3:46 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED JUN 11 1997

SHORT TERM...
18Z SURFACE ANALYSIS SHOWS PLENTY OF MOISTURE ACROSS THE CWA WITH
MAIN AXIS OF 65+ DWPTS RIDING ALONG SFC TROF IN WRN KS. VSBL SAT
PIX INDICATE SCT TSRA BEGINNING TO DEVELOP THERE. FIRST QUESTION IS
WILL THESE STORMS MAKE IT INTO CNTRL/SC KANSAS. CONSIDERING THETA-E
RIDGE SLIDES EAST AND 85H SOUTHERLY JET SHIFTS EAST TO SC KANSAS
WILL CONTINUE CHC OF TSRA IN SC/CNTRL KS. 12Z SOUNDINGS SUGGEST
CAPES NEAR 3000 J/KG AND IMPRESSIVE HODOGRAPHS WITH POTENTIAL FOR
SUPERCELLS AND SR HELICITIES 250+...THUS WILL ALSO MENTION CHC FOR
SVR.

NEXT CONCERN IS MCS POTENTIAL FOR SE KANSAS. MODELS AGREE WITH
EXCELLENT 1000-500 MB THICKNESS DIFFLUENCE ACROSS SE KANSAS AND GOOD
WAA AT BOTH 850 AND 700 MB. SO ANY CONVECTION THAT FORMS IN CENTRAL
NE WILL LIKELY MOVE SE ALONG WRM FRONT IN NE KS/WRN MISSOURI. STILL
WILL CARRY CHC TRW IN SE...BUT WITH BEST THETA-E RIDGE REMAINING
WEST OF THIS AREA AND MAIN BOUNDARY TO THE NORTH AND EAST...FEEL
FLOODING THREAT IS MINIMAL.

AS FOR TEMPS WITH DWPTS ACTUALLY RUNNING A TAD LESS THAN FWC 3 HR
FORECAST WILL SHAVE A DEGREE OR SO OFF FWC NUMBERS...BUT STILL GO
ABV COOLEST FAN NUMBERS.

HYSELL

LONG TERM...
ATMOS TO RMN POISED TO "DROP THE GLOVES" AGN TMRW & TMRW NGT. SFC LO OVR
NE PNHNDL PROGD TO DROP S/SE TO NR OK/TX PNHDNLS CONTG TO INDUCE STG GULF
INJECTION INTO ALL CWA. POSNG OF H7-H5 S/W'S OFF PAC NW CST PROGD TO PUSH
S/SE...CLOSING OFF W/ TM. THUS DRY INJECTION UPSTRS TO CUPL W/ VRY WRM...
SOAKED AMS DNSTRS TO PRODUCE FRTHR SVR THRT. THESE FCTRS TO INDUCE STG
DIRECTIONAL SHEARING AS DISC BY SPC IN SWODY2. THRFR ANOTHER ROUND OF
SUPERCELLULAR CVNCTN BEING PICTURED. WL HIT POPS HARDEST SE DRG 2ND PD AS
TNGT'S CNVCTN SURE TO PERSIST WELL INTO MRNG. CLIMATOLOGY DICTATES GOING
MORE CONSERVATIVELY ACRS C & SC SXNS. W/ FRLY WK FLO UPSTRS TSTRMS TO BE
SLO-MOVG & THRFR POTL FOR SIG RNFLS EXISTS TMRW NGT. TEMPWISE MSTR-LADEN
AMS DICTATES BIAS TWD MORE CONSERVATIVE ETA SOLUTION FOR TMRW'S MAX'S I.E.
MID 80S C & SE. WENT SLGTLY WRMR SC SCTR DUE CLSR PROXIMITY TO THERMAL RDG
AXIS DNSTRS I.E. 85-90. FOR MINS TMRW NGT FVRD WRMR FWC SOLUTION ACRS SC &
SE DUE HIGH MSTR CONTENT. BOTH FAN & FWC AGREE C SXN & SEE NO RSN TO
DEVIATE.

RSL 062/083 060/079     04434
SLN 063/082 060/078     04534
ICT 064/086 065/083 065 04537
HUT 064/086 064/082     04537
CNU 065/083 065/081     04577V

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:17 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline63 min
Jun 11, 11:29 PM CDTSevere Thunderstorm WarningICTRussell46 min
Jun 12, 12:04 AM CDTSevere Thunderstorm WarningICTBarton61 min
Jun 12, 12:16 AM CDTSevere Thunderstorm WarningICTEllsworth64 min
Jun 12, 12:36 AM CDTSevere Thunderstorm WarningICTRice59 min
Jun 12, 1:24 AM CDTSevere Thunderstorm WarningICTMcPherson, Reno61 min
Jun 12, 1:42 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick63 min
Jun 12, 2:41 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.